Breastfeeding: Eczema of the nipple
I was diagnosed with eczema of the nipple by a dermatologist. I was given a steriod cream and was told to quit breastfeeding. Is weaning really necessary?Question:
Eczema (atopic dermatitis) is sometimes the cause of sore nipples. The nipple and/or areola may be red in color with burning, itching and scaling (here may also be oozing and crusting). This condition can be very painful. Nursing mothers who develop eczema on their nipples may also be prone to eczema on other areas of the body.
It should not be necessary to wean your baby from your breast because you have nipple eczema. If your perscription is a low-potency steroid cream (such as hydrocortisone) and the eczema is mild, then it should clear rather quickly. If you're using a higher-potency steriod cream (such as Diprosone) it should be used for no more than 10 days at a time.
To apply, allow your nipples to air dry following a feed. Smooth on a thin coat of ointment or cream. Because it will be well absorbed, it is not necessary to rinse the ointment/cream off if the next feed is more than two hours after application. (If you do rinse your nipples prior to nursing, do so gently and do not use soap which might be irritating.)
While it is important to minimize the amount of steroid cream your baby might ingest, topical steroids are safe for short-term treatment--careful use of steroid preparations for 10 days should not present a danger to your baby. A mild steroid like hydrocortisone may be applied if symptoms return.
If your symptoms do not resolve with this treatment it is important to be reevaluated to rule out any underlying medical condition.Answer: